For parents and caregivers
Contraception and pregnancy
When contraception may affect mood.
Some teenagers notice changes in mood after starting hormonal contraception or switching methods. As a parent, you can take their experience seriously without deciding in advance what caused it.
Understanding the situation
Hormonal contraception includes contraceptive pills, vaginal rings, patches, implants and hormonal IUDs. Methods contain different hormones or combinations. Mood swings and low mood may occur as side effects, although many people notice no such changes.
Some large observational studies have found associations between hormonal contraception use and treatment for depression, including among teenagers. Other studies, including randomised studies mainly involving adults, have not found the same pattern. Research cannot establish a definite cause for an individual, and findings from adults cannot automatically be applied to younger teenagers.
Ask when changes began, how the teenager experiences them and whether sleep, friendships, school or interests are affected. Mood changes can have several causes. Your teenager does not need to prove that contraception is the cause before asking for help.
It may be appropriate to consider another contraceptive method together with a school nurse, midwife or doctor. If contraception is being used to prevent pregnancy, continued protection must be planned before switching or stopping.
Turning knowledge into action
What you can do
- Listen to your teenager's own account and ask what has changed without suggesting an explanation for them.
- Offer to help contact a school nurse, midwife or GP. Respect the young person's privacy and right to participate in decisions.
- If mood is significantly low or daily functioning has clearly changed, help your teenager get assessed early. If immediate suicide risk is suspected, call 113 and stay with them.
Find a way to start
One way to begin
“I've noticed you seem different lately. How do you feel yourself? If you think it may be linked to contraception, we can get help looking into it and discussing other options.”
Use your own words and give your child time to respond. A short conversation can be a good beginning.
More help with the conversationFurther support
When should you seek help?
Contact a school nurse or GP if mood changes persist, become severe or affect everyday life. If there are thoughts of self-harm or suicide, it is important to ask directly and get help. Call 116 117 when help cannot wait and 113 if there is an immediate risk of suicide.
See who you can contactContinue learning
Other useful topics
Sources and further reading
Sources were checked on 11. October 2026. The conversation examples are suggestions from Tidlignok.
- Helsenorge: Hvordan velge prevensjonsmiddel (Norwegian)
- Sex og samfunn: eMetodebok om kombinasjonspreparater (Norwegian)
- Sex og samfunn: eMetodebok om gestagenpreparater (Norwegian)
- Skovlund mfl. (2016): Hormonell prevensjon og depresjon, observasjonsstudie (Norwegian)
- de Wit mfl. (2021): Hormonell prevensjon og depressive symptomer, systematisk oversikt over randomiserte studier (Norwegian)
- Helsenorge: Depresjon hos barn og unge (Norwegian)
- Helsenorge: Er du bekymret for noen? (Norwegian)
This content provides general information. Healthcare professionals can assess your child's symptoms, circumstances and treatment needs.